Advertisement

Journal of Mathematical Sciences

, Volume 173, Issue 5, pp 463–570 | Cite as

On variational problems and nonlinear elliptic equations with nonstandard growth conditions

  • V. V. Zhikov
Article

We study elliptic problems where the boundedness condition is “separated” from the coercivity condition, which leads to the loss of uniqueness, regularity, and some other properties of solutions. We propose new methods allowing us to establish the existence results for such problems, in particular, in situations where a weak solution to the Dirichlet problem is not unique and the energy equality fails. We develop a special techniques of the weak convergence of fluxes to a flux owing to which it is possible to pass to the limit in nonlinear terms. Based on this technique, we establish the solvability of the well-known thermistor problem without any restrictions on the spatial dimension and smallness of the data. Various model examples and counterexamples are also given. Bibliography: 72 titles. Illustrations: 3 figures.

Keywords

Weak Solution Elliptic Equation Dirichlet Problem Weak Convergence Orlicz Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    O. A. Ladyzhenskaya and N. N. Uraltseva, Linear and Quasilinear Equations of Elliptic Type [in Russian], Nauka, Moscow (1964); English transl.: Academic Press, New York etc. (1968).Google Scholar
  2. 2.
    D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin (2001).zbMATHGoogle Scholar
  3. 3.
    D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications Academic Press, New York etc. (1980).zbMATHGoogle Scholar
  4. 4.
    B. V. Bojarski, “Generalized solutions of a system of first order differential equations of elliptic type with discontinuous coefficients” [in Russian], Mat. Sb. 43, No. 4, 451–503 (1957).MathSciNetGoogle Scholar
  5. 5.
    N. G. Meyers, “An L p-estimate for the gradient of solution of second order elliptic divergence equations,” Ann. Scuola Norm. Super. Pisa 17, 185–206 (1963).MathSciNetGoogle Scholar
  6. 6.
    F. W. Gehring, “The L p-integrability of the partial derivatives of a quasiconformal mapping,” Acta Math. 130, 265–277 (1973).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    M. Giaquinta and G. Modica, “Regularity results for some classes of higher order nonlinear elliptic systems,” J. Reine Angew. Math. 311/312, 145–169 (1979).MathSciNetGoogle Scholar
  8. 8.
    V. V. Zhikov, “Questions of convergence, duality, and averaging for a certain class of functionals in variational calculus” [in Russian], Dokl. Akad. Nauk SSSR 267, NO. 3, 524–528 (1982); English transl.: Sov. Math., Dokl. 26, 627–630 (1982).Google Scholar
  9. 9.
    V. V. Zhikov, “Averaging of functionals of the calculus of variations and elasticity theory.” [in Russian], Izv. Akad. Nauk SSSR, Ser. Mat. 50, No. 4, 675–710 (1986); English transl.: Math. USSR, Izv. 29, No. 1, 33–66 (1987).Google Scholar
  10. 10.
    M. Giaquinta, “Growth conditions and regularity, a counterexample,” Manuscripta Math. 59, 245–248 (1987).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    P. Marcellini, “Un exemple de solution discontinue d’un probleme variationnel dans le cas scalaire,” Preprint Dip. Mat. “U. Dini,” Univ, Firenze 11 (1987).Google Scholar
  12. 12.
    D. Edmunds and J. Rakoshik, “Sobolev embeddings with variable exponent,” Studia Math. 143, No. 3, 267–293 (2000).MathSciNetzbMATHGoogle Scholar
  13. 13.
    X. Fan, J. Shen, and D. Zhao, “Sobolev embedding theorems for W k,p(·),” J. Math. Anal. 262, No. 2, 749–760 (2001).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    V. V. Zhikov, “Lavrentiev phenomenon and homogenization for some variational problems,” In: Proc. Second Workshop “Composite Media and Homogenization Theory”, World Scientific (1995).Google Scholar
  15. 15.
    V. V. Zhikov, “On Lavrentiev’s Phenomenon,” Russian J. Math. Phys. 3, 249–269 (1995).MathSciNetzbMATHGoogle Scholar
  16. 16.
    V. V. Zhikov, “On Lavrent’ev’s effect” [in Russian], Dokl. Akad. Nauk, Ross. Akad. Nauk 345, No. 1, 10–14 (1995); English transl.: Dokl. Math. 52, No. 3, 325–329 (1995).Google Scholar
  17. 17.
    V. V. Zhikov, “On some variational problems,” Russian J. Math. Phys. 5, No. 1, 105–116 (1997).MathSciNetzbMATHGoogle Scholar
  18. 18.
    V. V. Zhikov, ‘ “Meyers type estimates for the solution of a nonlinear Stokes system” [in Russian], Differ. Uravn. 33, No. 1, 108–115 (1997); Differ. Equations 33, No. 1, 108–115 (1997).Google Scholar
  19. 19.
    X. Fan, A Class of De Giorgi Type and Hölder Continuity of Minimizers of Variational with m(x)-Growth Condition, China Lanzhou Univ. (1995).Google Scholar
  20. 20.
    Yu. A. Alkhutov, “The Harnack inequality and the Hölder property of solutions of nonlinear elliptic equations with a nonstandard growth condition” [in Russian], Differ. Uravn. 33, No. 12, 1651–1660 (1997); English transl.: Differ. Equations 33, No. 12, 1653–1663 (1997).Google Scholar
  21. 21.
    Yu. A. Alkhutov and O. V. Krasheninnikova, “Continuity at boundary points of solutions of quasilinear elliptic equations with a nonstandard growth condition” [in Russian], Izv. Ross. Akad. Nauk, Ser. Mat. 68, No. 6, 3–60 (2004); English transl.: Izv. Math. 68, No. 6, 1063–1117 (2004).Google Scholar
  22. 22.
    O. V. Krasheninnikova, “Continuity at a point for solutions to elliptic equations with a nonstandard growth condition” [in Russian], Tr. Mat. Inst. Steklova 236, 204–211 (2002); English transl.: Proc. Steklov Inst. Math. 236, 193–200 (2002).Google Scholar
  23. 23.
    E. Acerby and G. Mingione, “Regularity results for a class of functionals with nonstandard growth,” Arch. Ration. Mech. Anal. 156, 121–140 (2001).MathSciNetCrossRefGoogle Scholar
  24. 24.
    E. Acerby and G. Mingione, “Regularity results for stationary electro-rheological liquids,” Arch. Ration. Mech. Anal. 164, 213–259 (2002).MathSciNetCrossRefGoogle Scholar
  25. 25.
    S. N. Antontsev and J. F. Rodrigues, “On stationary thermo-rheollogical viscous flows,” Ann. Univ. Ferrara, Sez. VII, Sci. Mat. 52, No. 1, 19–36 (2006).MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    V. V. Zhikov and S. E. Pastukhova, “Improved integrability of the gradients of solutions of elliptic equations with variable nonlinearity exponent” [in Russian], Mat. Sb. 199, No. 12, 19–52 (2008); English transl.: Sb. Math. 199, No. 12, 1751–1782 (2008).Google Scholar
  27. 27.
    S. N. Antontsev and S. I. Shmarev, “Elliptic equations and systems with nonstandard growth conditions existence, uniqueness and localization properties of solutions,” J. Nonlinear Anal. 65, 728–761 (2006).MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    S. N. Antontsev and S. I. Shmarev, “Elliptic equations with anisotropic nonlinearity and nonstandard growth conditions,” In: Stationary Partial Differential Equations Vol. 3, pp. 1–100. Elsevier, Amsterdam (2006).CrossRefGoogle Scholar
  29. 29.
    V. V. Zhikov, “Remarks on the uniqueness of a solution of the Dirichlet problem for secondorder elliptic equations with lower-order terms” [in Russian], Funkts. Anal. Prilozh. 38, No. 3, 15–28 (2004); English transl.: Funct. Anal. Appl. 38, No. 3, 173–183 (2004).Google Scholar
  30. 30.
    K. R. Rajagopal and M. Ruzicka, “Om the modeling of electrorheological materials,” Mech. Res. Commun. 23, 401–407 (1996).CrossRefzbMATHGoogle Scholar
  31. 31.
    M. Ruzicka, Electrorheological Fluids Modeling and Mathematical Theory, Springer, Berlin (2000).CrossRefzbMATHGoogle Scholar
  32. 32.
    J.-L. Lions, Quelques Méthods de Résolution des Problèmes aux Limites. Non- Lineares, Dunod, Paris (1969).Google Scholar
  33. 33.
    P. Billingsley, Convergence of Probability Measures New York-London-Sydney-Toronto: John Wiley and Sons, New York etc. (1968).Google Scholar
  34. 34.
    V. V. Zhikov and S. E. Pastukhova, “On the compensated compactness principle” [in Russian], Dokl. Akad. Nauk, Ross. Akad. Nauk 433, No. 5, 1–6 (2010); English transl.: Dokl. Math. 82, No. 1, 590–595 (2010).Google Scholar
  35. 35.
    F. Murat, “Compacite par compensation,” Ann. Scuola Norm. Sup. Pisa. Cl. Sci. Fis. Mat. 5, 481–507 (1978).MathSciNetGoogle Scholar
  36. 36.
    V. V. Zhikov, “ “On the technique for passing to the limit in nonlinear elliptic equations” [in Russian], Funkts. Anal. Prilozh. 43, No. 2, 19–38 (2009); English transl.: Funct. Anal. Appl. 43, No. 2, 96–112 (2009).Google Scholar
  37. 37.
    V. V. Zhikov, “On passage to the limit in nonlinear elliptic equations” [in Russian], Dokl. Akad. Nauk, Ross. Akad. Nauk 420, No. 3, 300–305 (2008); English transl.: Dokl. Math. 77, No. 3, 383–387 (2008).Google Scholar
  38. 38.
    V. V. Zhikov, “On the weak convergence of fluxes to a flux” [in Russian], Dokl. Akad. Nauk, Ross. Akad. Nauk 430, No. 4, 439–443 (2010); English transl.: Dokl. Math. 81, No. 1, 58–62 (2010).Google Scholar
  39. 39.
    L. Boccardo and T. Gallouet, “Nonlinear elliptic and parabolic equations involving measure data,” J. Funct. Anal. 87, 149–169 (1989).MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    L. Tonelli, “Sur une methode directedu calcul des variations,” Rend. Circ. Mat. Palermo 39, 223–264 (1915).Google Scholar
  41. 41.
    M. Lavrentiev, “Sur quelques problemes du calcul des variations,” Ann. Math. Pura Appl. 4, 107–124 (1926).Google Scholar
  42. 42.
    L. Tonelli, Fondamenti di calcolo delle variazioni I. II Zanichelli, Bologna (1921–1923).Google Scholar
  43. 43.
    B. Mania, “Sopra un esempio di Lavrentieff,” Boll. Umi. 13, 146–153 (1934).MathSciNetGoogle Scholar
  44. 44.
    G. Buttazzo, M. Giaquinta, and S. Hildebrandt, One-Dimensional Variational Problems. An Introduction and its Applications, Clarendon Press, Oxford (1998).Google Scholar
  45. 45.
    G. Buttazzo and M. Belloni, A Servey on Old and Recent Results about the Gap Phenomenon, Kluwer Acad. Publ., Dordecht (1995).Google Scholar
  46. 46.
    I. Ekeland and R. Temam, Convex Analysis and Variational Problems, North-Holland, Amsterdam etc. (1976).zbMATHGoogle Scholar
  47. 47.
    V. V. Zhikov, “Weighted Sobolev spaces” [in Russian], Mat. Sb. 189, No. 8, 27–58 (1998); English transl.: Sb. Math. 189, No. 8, 1139–1170 (1998).Google Scholar
  48. 48.
    T. Gallouet, J. Lederer, F. Murat, and L. Tartar, “On a turbulent system with unbounded eddy viscosities,” Nonlinear Anal., Theory Methods Appl. 52, No. 4, A, 1051–1068 (2003).Google Scholar
  49. 49.
    M. Rockner and T. S. Zhang, “Uniqueness of generalized Schr¨odinger operators and applications,” J. Funct. Anal. 105, No. 1, 187–231 (1992).MathSciNetCrossRefGoogle Scholar
  50. 50.
    P. Cattiax and M. Fradon, “Entropy, reversible diffusion processes, and Markov uniqueness,” J. Funct. Anal. 138, No. 1, 243–272 (1996).MathSciNetCrossRefGoogle Scholar
  51. 51.
    V. I. Bogachev, Differentiable Measures and the Malliavin Calculus [in Russian], Moscow–Izhevsk (2008); English transl.: Am. Math. Soc., Providence, RI (2010).Google Scholar
  52. 52.
    Yu. A. Alkhutov and V. V. Zhikov, “On the Hölder property of one elliptic equation” [in Russian], Sovrem. Mat. Prilozh. 10, 8–21 (2003); English transl.: J. Math. Sci., New York 129, No. 1, 3523–3536 (2005).Google Scholar
  53. 53.
    Yu. G. Reshetnyak, “General theorems on semicontinuity and on convergence with a functional” [in Russian], Sib. Mat. Zh. 8, No. 5, 1051–1069 (1967); English transl.: Sib. Math. J. 8, No. 5, 801–816 (1967).Google Scholar
  54. 54.
    A. D. Ioffe and V. M. Tihomirov, Theory of Extremal Problems [in Russian], Nauka, Moscow (1974); English transl.: North-Holland, Amsterdam etc. (1979).Google Scholar
  55. 55.
    V. V. Zhikov, S. M. Kozlov, and O. A. Oleinik, Homogenization of Differential Operators and Integral Functionals [in Russian], Nauka, Moscow (1993).Google Scholar
  56. 56.
    V. V. Jikov, S. M. Kozlov, O. A. Oleinik, Homogenization of Differential Operators and Integral Functionals, Springer, Berlin (1994).Google Scholar
  57. 57.
    V. V. Zhikov, “On passage to the limit in nonlinear variational problems” [in Russian], Mat. Sb. 138, No. 8, 47–84 (1992); English transl.: Russ. Acad. Sci., Sb., Math. 76, No. 2, 427–459 (1993).Google Scholar
  58. 58.
    N. Dunford and J. T. Schwartz, Linear Operators. I. General Theory, Interscience Publ. New York etc. (1958).zbMATHGoogle Scholar
  59. 59.
    W. Orlicz, “Uber konjugierte Exponentenfolgen,” Stud. Math. 3, 200–211 (1931).zbMATHGoogle Scholar
  60. 60.
    F.-Y. Maeda, “Poincaré type inequality and an integrability result for variable exponent,” JIPAM, J. Inequal. Pure Appl. Math. 9, No. 3, Paper No. 68, electronic only (2008).Google Scholar
  61. 61.
    L. Diening, “Maximal functions in generalized L p(·) spaces,” Math. Inequal. Appl. 7, No. 2, 245–254 (2004).MathSciNetzbMATHGoogle Scholar
  62. 62.
    V. V. Zhikov, “On density of smooth functions in Sobolev–Orlich spaces” [in Russian], Zap. Nauchn. Sem. POMI 310, 67–81 (2004); English transl.: J. Math. Sci., New York 132, No. 3, 285–294 (2006).Google Scholar
  63. 63.
    L. C. Evans and R. F. Gariepy, Measure Theory and Fine Properties of Functions, CRC Press, Boca Ration etc. (1992).zbMATHGoogle Scholar
  64. 64.
    P. Pedregal, Parametrized Measures and Variational Principles, Birkhäuser, Basel (1997).zbMATHGoogle Scholar
  65. 65.
    K. Zhang, “Biting theorems for Jacobians and their applications,” Ann. Inst. Henri Poincaré, Anal. Non Lineaire 7, No. 4, 345–365 (1990).zbMATHGoogle Scholar
  66. 66.
    D. Cruz-Uribe, A. Fiorenza, J. M. Martell, and C. Pèrez, “The boundedness of classical operators on variable L p spaces,” Ann. Acad. Sci. Fenn. Math. 31, No. 1, 239–264 (2006).MathSciNetGoogle Scholar
  67. 67.
    L. Diening and M. Ruzicka, “Calderón–Zygmund operators on generalized Lebesgue spaces L p(·) and problems related to fluid dynamics,” J. Reine Angew. Math. 563 197–220, 2003.MathSciNetCrossRefzbMATHGoogle Scholar
  68. 68.
    L. Diening, J. Malek, and M. Steinhauer, “On Lipschitz truncation on Sobolev functions (with variable exponent) and their selected applications,” ESAIM, Control Optim. Calc. Var. 14 No. 2, 211–232 (2008).MathSciNetCrossRefzbMATHGoogle Scholar
  69. 69.
    A. P. Calderón and A. Zygmund, “On the existence of certain singular integrals,” Acta Math. 88, No. 1, 85–139 (1952).MathSciNetCrossRefzbMATHGoogle Scholar
  70. 70.
    V. V. Zhikov and S. E. Pastukhova, “On Gehring’s lemma” Dokl. Akad. Nauk, Ross. Akad. Nauk 419, No. 4, 443–448 (2008); English transl.: Dokl. Math. 77, No. 2, 243–248 (2008).Google Scholar
  71. 71.
    V. V. Zhikov, “Solvability of the three-dimensional thermistor problem” [in Russian], Tr. Mat. Inst. Steklova 261, 101–114 (2008); English transl.: Proc. Steklov Inst. Math. 261, 98–111 (2008).Google Scholar
  72. 72.
    V. V. Zhikov, “Existence theorem for some pairs of coupled elliptic equations” [in Russian], Dokl. Akad. Nauk, Ross. Akad. Nauk 418, No. 4, 447–452 (2008); English transl.: Dokl. Math. 77, No. 1, 80–84 (2008).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2011

Authors and Affiliations

  1. 1.Vladimir State Humanitarian UniversityVladimirRussia

Personalised recommendations